Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 197, NWS St. Louis, MO

August 12, 2005Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 12, 2005, 6:23 PM CDT for Montgomery County, Warren County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 6:23 PM CDT (23:23 UTC)
Expired
Aug 12, 2005, 6:50 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 122323
SVRLSX
MOC139-219-130015-
/O.NEW.KLSX.SV.W.0197.050812T2323Z-050813T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI   
  WESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF BIG SPRING...OR ABOUT 9 MILES WEST OF HERMANN...AND
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING
  JONESBURG

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3882 9166 3867 9164 3872 9129 3898 9127

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 122350
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT FRI AUG 12 2005

MOC139-219-122358-
/O.CAN.KLSX.SV.W.0197.000000T0000Z-050813T0015Z/
WARREN MO-MONTGOMERY MO-
649 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY AND 
WESTERN WARREN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...THE STORM WILL BE PRODUCING HEAVY 
DOWNPOURS AND FREQUENT LIGHTNING AS IT PASSES OVER THE BIG 
SPRING...HIGH HILL...AND JONESBURG AREAS BETWEEN 649 AND 715 PM.

LAT...LON 3882 9166 3867 9164 3872 9129 3898 9127

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI AUG 12 2005

.DISCUSSION...
CURRENTLY...TSTMS ONCE AGAIN DVLPG IN VERY MOIST/MDTLY UNSTABLE
AMS.  BEST ORGANIZATION IS ALG CDFNT JUST S OF A KMKC-KUIN LN.
FURTHER S...ADDTNL LESS ORGANIZED STMS HV DVLPD FURTHER TO THE S ALG
I-70 CORR AND ERN OZARKS.  ACTIVITY SHD COALESCE AND EXPAND IN CVRG
DURG ERY EVNG HRS ACRS THE NRN HALF OF THE FA...ALG AREAS NRST THE
FNT...WHILE MORE WDLY SCT CVRG IN STMS WL CONT ELSEWHERE.  HEAT
ADVSRY CRITERIA APPCHD IN SVRL SPOTS ARND STL METRO AREA AND PTS S
AND E...BUT OUTFLOW AND CLDS ASSOC WITH FNT HV MANAGED TO AVERT IT.

12Z SHORT-TERM MDLS...FLAT ZONAL FLO AT H500 WL ERODE SOME THIS WKND
AS TROF SLIDES ACRS EXTRM NRN CONUS.  SVRL UPR LVL DIST WL DRIFT
THRU OVR THE NXT FEW DAYS...BUT TWO SIGFNT WAVES OF NOTE...WITH
FIRST TO ROLL THRU PRIMARILY NRN HALF OF FA ON SATURDAY AND SECOND
TO MOV THRU LATE MON THRU TUES.  AT THE SFC...FNTL BDRY TO LINGER
ACRS NRN HALF OF FA UNTIL WAVE #1 MOVS THRU LATE SATURDAY...WHERE
CDFNT WL THEN SWEEP THRU MUCH OF FA ON SUNDAY.  FNT WL THEN STALL
OUT AGAIN...THIS TIME ACRS SRN MO/SRN IL FOR LATE SUNDAY THRU ERY
MONDAY...BFR KINKING NWD AGAIN AHD OF WAVE #2 WHICH IS SCHD TO
ARRIVE LATE MONDAY IN THE WRN FA.  NOT TOO MUCH DIFF BTWN MDLS OTR
THAN GFS SHOWING ITS TYPICAL CONVECTIVE FEEDBACK PROBS AT THE MID
LVLS.

FOR TNGT THRU SAT NGT...MOIST/INSTAB AXIS WL RESIDE ACRS NRN HALF OF
FA THRU-OUT THIS PD...THE AREA NRST THE FNTL BDRY.  THEREFORE WITH
BEST LOW-MID LVL FORCING ALSO ACRS NRN HALF OF FA...HV CONTD/EXTDD
THE LKLY POPS FOR THIS AREA...TAPERING TO CHC POPS FURTHER S.
MOISTURE IS QUITE HIGH FOR THIS TIME OF YR...WITH PWATS 2 AND K
INDICES IN THE UPR 30S XPCTD.  EVENT WL CULIMINATE LTR ON SATURDAY
AS WAVE #1 PASSES THRU.  FAVOR WRMR GUIDANCE TEMPS TNGT...AND AGAIN
ON SATURDAY...ESP IN SERN HALF OF FA WHERE INFLUENCE OF PCPN WL NOT
BE AS GREAT.  HEAT INDICES WL APPCH ADVSRY CRITERIA IN THE EXTRM
SERN PRTNS OF FA ON SATURDAY...BUT FEEL THREAT FM CLDS/PCPN ENUF TO
FOREGO AT THIS TIME...AS WITH TDA.  FNT WL MAKE ADVANCES FURTHER
SEWD INTO FA ON SAT NGT AND SHD THEREFORE SEE MINS COOLER THAN
PERSISTENCE AND MOS GUIDANCE SEEMS TO HNDL THIS WELL.

FOR SUNDAY/MONDAY...MOIST/INSTAB AXIS SETTLES ACRS SRN MO/SRN IL
THRU MUCH OF THIS PD BFR DRIFTING NWD IN WRN MO LTR ON MONDAY.  KEPT
HIGHEST POPS IN THE SRN FA...ALTHOUGH NOT AS HI AS WHAT WE HAD IN
PREV PDS IN THE NRN FA...AS IT LOOKS LIKE THE BTR INSTAB GETS
SHUNTED FURTHER SEWD FM THE FNT AND CVRG OF PCPN XPCTD TO NOT BE AS
GREAT.  HOWEVER...WAVE #2 WL APPCH WRN FA LATE ON MONDAY AND WL BGN
ENHANCING PCPN AGAIN HDG INTO THE ERY EXTDD PD.

FOR THE EXTDD PD (MON NGT - FRI)...WAVE #2 EXPCTD TO PASS THRU ERY
THIS PD...AND HV HIR POPS AS A RESULT...BUT THEN TAPER THEM OFF TO
SLGT CHCS BY TUES NGT/WED...AS FNTL BDRY XPCTD TO PERSIST ACRS FA
THRU MID WEEK BFR HDG NWD AS A WRMFNT.  AFT PD OF TEMPS OF NR NORMAL
FOR FIRST HALF OF THE EXTDD...TEMPS XPCTD TO ONCE AGAIN CREEP INTO
THE ABV NORMAL RANGE BY LATE WEEK AS H500 RDG BLDS AND SFC FLO BCMS
SWLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        75  93  74  88 /  60  50  50  50
QUINCY          70  85  67  78 /  70  70  70  40
COLUMBIA        71  90  69  80 /  70  60  60  50
JEFFERSON CITY  71  90  69  81 /  60  60  60  50
SALEM           73  93  72  89 /  40  40  50  50
FARMINGTON      72  93  72  89 /  30  40  40  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TES
Hazardous weather outlook, Aug 12, 5:15 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT FRI AUG 12 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
515 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS AREAS NORTH OF INTERSTATE
70...WITH A LESSER CHANCE FOR STORMS TO THE SOUTH...AS A COLD
FRONT ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS INTERSECTS
VERY MOIST AND MODERATELY UNSTABLE AIR. SOME OF THE STRONGER
STORMS MAY APPROACH SEVERE LIMITS EARLY THIS EVENING...WITH GUSTS
TO 50 MPH AND PEA SIZED HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE AREAWIDE THROUGH LATE
TUESDAY...AS A FRONT SLOWLY MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.